Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Gynecology

Enlarged right ovary

04/25/2008

Question:

I went to my GYN the other day. She did a pelvic exam, and said that I had an enlarged right ovary. She said that it could be a cyst and that I might be ovaluting. But she stated that I was currently taking low-dose birth control pills, and therefore cannot be ovaluting. So, she wanted me to get an ultrasound. Is it possible to ovalute while on low-dose birth control pills? Is it possible to have ovarian cysts while on birth control pills? What other possibilities are there? Could I have cancer? Could it be that I`m pregnant? I didn`t think pregnancy was possible since I`ve just had my period almost two weeks before I saw her. Please help.

Answer:

You can ovulate while taking a birth control pill. That is why there are contraceptive failures while on the pill. You could also develop an ovulatory cyst, but not ovulate (this is the purpose of the pill). Obviously you could have a benign ovarian cyst or even a neoplasm. Since a benign cyst, like a functional ovarian cyst, is the most likely, an ultrasound to follow it's progress is usually the best follow-up.

For more information:

Go to the Gynecology health topic, where you can:

Response by:

Thomas  A deHoop, MD Thomas A deHoop, MD
Formerly Associate Professor of Clinical Obstetrics and Gynecology
Director, Medical Student Education
No longer associated